A Case of Carbamazepine-Induced Acute Pancreatitis: A Rare Etiology

Cureus. 2021 May 23;13(5):e15199. doi: 10.7759/cureus.15199.

Abstract

Carbamazepine-induced acute pancreatitis is rarely reported in the literature. A 49-year-old female presented with sudden onset of severe epigastric pain radiating to the back for the last five hours associated with nausea and two episodes of vomiting. She had been taking carbamazepine for trigeminal neuralgia for the last four weeks. On clinical examination, she was afebrile and had mild tenderness in the epigastrium. Serum chemistry revealed elevated levels of amylase, lipase, and total bilirubin. Her lipid profile was normal, and her abdominal ultrasonography was non-significant. Her abdominal CT revealed generalized pancreatic enlargement with imprecise borders and stranding edema of peripancreatic fat. A possible relationship between carbamazepine and acute pancreatitis was considered due to a lack of other possible causes. Carbamazepine was withdrawn and replaced by oxcarbazepine, and she was managed with bowel rest, isotonic fluids, antiemetics, and analgesics. Her condition improved gradually, and she was symptom-free on day six. She was discharged to her gastroenterology doctor for a follow-up. On her recent visit two weeks later, she was doing well.

Keywords: acute pancreatitis; anticonvulsant; carbamazepine; severe pancreatitis; trigeminal neuralgia.

Publication types

  • Case Reports